Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 253, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2002, 8:01 PM CDT for Cowley County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2002, 8:01 PM CDT (01:01 UTC)
- Expired
- Jun 12, 2002, 9:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Cowley County, KS
The radar
The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1711 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 130101
SVRICT
KSC035-130200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
801 PM CDT WED JUN 12 2002
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COWLEY COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 900 PM CDT.
* AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTHWEST OF DEXTER...OR ABOUT 19 MILES
NORTHEAST OF ARKANSAS CITY...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE
NEAR DEXTER AROUND 805 PM CDT...
THIS REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE WARNED
AREA.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
DAMAGING WINDS OF 70 TO 80 MILES AN HOUR...
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY
COUNTY UNTIL 900 PM CDT.
LAT...LON 3737 9673 3722 9692 3708 9678 3706 9654
3734 9653
/JAKUB
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:00 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, Jun 12, 3:00 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS 300 PM CDT WED JUN 12 2002 THE MAIN CONCERN WITH THIS FORECAST CONTINUES TO BE THE TIMING AND LOCATION OF CONVECTION TONIGHT AND TOMORROW MORNING. ETA AND AVN SHOW AN MCS DEVELOPING LATE TONIGHT ACROSS EASTERN CO AND WESTERN KS. THE MAIN PROBLEM IS WHERE THIS MCS WILL GO. THINK THAT THE MAIN FRONT IS STILL ACROSS FAR NORTHWESTERN SECTIONS OF THE STATE WITH DEWPOINTS IN THE MID 60S AT HILL CITY. CORFIDI VECTORS SUGGEST A MORE EASTERLY PROPAGATION TO THE MCS. GIVEN THIS WILL GO A LITTLE CLOSER TO THE ETAS MORE NORTHERN SOLUTION OF THE MCS TRACK AND HAVE INCREASED POPS ACROSS THE WHOLE CWA FOR TONIGHT. THE BEST CHANCE FOR PRECIP SHOULD BE IN SOUTH CENTRAL SECTIONS AND HAVE LIKELY POPS THERE. WILL ALSO EXTEND THE FLOOD WATCH THROUGH TONIGHT FOR THE ENTIRE CWA AND LET LATER SHIFTS DECIDE IF IT NEEDS TO BE EXTENDED INTO THE THURSDAY MORNING. MODELS FORECASTING PRECIPITAL WATERS GREATER THE 1.5 AND WITH SLOW MOVING FRONT COULD SEE SOME TOTALS 2 TO 3 INCHES AGAIN. I ALSO INCLUDED SOUTHEAST KANSAS IN THE WATCH. IT WILL NOT TAKE MUCH MORE PRECIP TO CAUSE PROBLEMS AFTER THE HEAVY RAINS RECEIVED THIS MORNING ACROSS THE AREA. PREVIOUS FORECAST FOR THURSDAY MORNING OF A SLIGHT CHANCE IN CENTRAL KS AND 50 POPS IN SOUTHERN ZONES LOOKS GOOD AND DID NOT CHANGE. FOR THE REMAINDER OF THE FORECAST...DID NOT MAKE MANY CHANGES. THURSDAY NIGHT THROUGH FRIDAY LOOKS DRY AS THE FRONT CONTINUES SOUTH AND SURFACE RIDGE SLIDES IN. WENT ABOVE GUIDANCE FOR MAX TEMPS ON FRIDAY THINKING THAT THERE WILL BE A LOT OF JUNE SUNSHINE TO WARM THINGS UP. THE NEXT CHANCE FOR PRECIP LOOKS TO BE DURING THE WEEKEND. LEE TROUGH DEVELOPS DURING THE DAY SATURDAY AS SHORTWAVE ENERGY MOVES OVER THE CENTRAL PLAINS IN NORTHWESTERLY FLOW. APPEARS AS THOUGH THE BEST CHANCES WILL BE ON SUNDAY AS A FRONT MOVES SOUTH ACROSS THE STATE. WILL KEEP TUESDAY AND WEDNESDAY DRY WITH TEMPS MODERATING. PRELIM CCF... ICT 66 81 56 81 58 / 60 50 - 0 RSL 59 78 52 80 54 / 50 20 0 0 SLN 62 79 55 80 56 / 40 20 0 0 CNU 67 81 57 79 58 / 50 40 - 0 .ICT... KS...FLOOD WATCH UNTIL 600 AM CDT THURSDAY FOR ENTIRE CWA. WOLTERS
In the hours before
Local storm report, Jun 12, 3:18 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
318 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1227 AM 1 NW ALAMEDA KS 60 MPH TSTM WIND GUST
06/12/02 KINGMAN TRAINED AGTAP SPOTTER
REPORTED
0126 AM 7 E MOUNDRIDGE KS FLASH FLOOD
06/12/02 MCPHERSON LAW ENFORCEMENT REPORTED
THAT ONE PERSON WAS
STRANDED ON THE ROAD AT
ARROWHEAD AND 30TH AVENUE.
0145 AM INDEPENDENCE KS 60 MPH TSTM WIND GUST
06/12/02 MONTGOMERY LAW ENFORCEMENT REPORTED
0156 AM OXFORD KS 58 MPH TSTM WIND GUST
06/12/02 SUMNER LAW ENFORCEMENT REPORTED
0500 AM 1 NW HUTCHINSON KS WIND DAMAGE
06/12/02 RENO EMERGENCY MANAGEMENT
REPORTED THAT SEVERAL TREE
LIMBS WERE DOWNED.
0510 AM HUTCHINSON KS 60 MPH TSTM WIND GUST
06/12/02 RENO LAW ENFORCEMENT REPORTED
THAT 6 INCH TREE LIMBS WERE
DOWNED.
0647 AM WINFIELD KS 60 MPH TSTM WIND GUST
06/12/02 COWLEY REPORTED BY NWS ASOS.
0650 AM ARKANSAS CITY KS 1.00 INCH HAIL
06/12/02 COWLEY REPORTED BY LAW
ENFORCEMENT
0657 AM ARKANSAS CITY KS .75 INCH HAIL
06/12/02 COWLEY REPORTED BY TRAINED AGTAP
SPOTTER
CHThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:08 PM CDT | Tornado Warning | ICT | Butler | 52 min |
| Jun 12, 7:19 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 56 min |
| Jun 12, 7:43 PM CDT | Flash Flood Warning | ICT | Butler, Cowley | 6 hr |
| Jun 12, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 60 min |
| Jun 12, 7:55 PM CDT | Tornado Warning | ICT | Neosho, Wilson | 65 min |
| Jun 12, 8:07 PM CDT | Flash Flood Warning | ICT | Kingman | 3 hr |
| Jun 12, 8:15 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 60 min |
| Jun 12, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 58 min |
| Jun 12, 8:46 PM CDT | Flash Flood Warning | ICT | Neosho | 6 hr |
| Jun 12, 9:01 PM CDT | Tornado Warning | ICT | Neosho | 44 min |
| Jun 12, 9:24 PM CDT | Tornado Warning | ICT | Labette | 51 min |
| Jun 12, 9:53 PM CDT | Flash Flood Warning | ICT | Sumner | 6 hr |
| Jun 13, 11:25 AM CDT | Flash Flood Warning | ICT | Butler, Sedgwick | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.